Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 18, 2014, 5:18 PM MDT for Box Elder County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2014, 5:18 PM MDT (23:18 UTC)
- Expired
- Sep 18, 2014, 5:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571 WUUS55 KSLC 182318 SVRSLC UTC003-182345- /O.NEW.KSLC.SV.W.0035.140918T2318Z-140918T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 518 PM MDT THU SEP 18 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BOX ELDER COUNTY IN UTAH... * UNTIL 545 PM MDT * AT 517 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARK VALLEY...OR 35 MILES WEST OF SNOWVILLE...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... PARK VALLEY...ROSETTE AND CURLEW JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4168 11336 4174 11350 4199 11335 4200 11286 TIME...MOT...LOC 2317Z 220DEG 35KT 4178 11336 $$ MPS
2 follow-up statements
715 WWUS55 KSLC 182328 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 528 PM MDT THU SEP 18 2014 UTC003-182345- /O.CON.KSLC.SV.W.0035.000000T0000Z-140918T2345Z/ BOX ELDER UT- 528 PM MDT THU SEP 18 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTH CENTRAL BOX ELDER COUNTY... AT 527 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARK VALLEY...OR 29 MILES WEST OF SNOWVILLE...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... PARK VALLEY...ROSETTE AND CURLEW JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4168 11336 4174 11350 4199 11335 4200 11286 TIME...MOT...LOC 2327Z 220DEG 35KT 4186 11327 $$ MPS
253
WWUS55 KSLC 182345
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT THU SEP 18 2014
UTC003-182355-
/O.EXP.KSLC.SV.W.0035.000000T0000Z-140918T2345Z/
BOX ELDER UT-
545 PM MDT THU SEP 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4168 11336 4174 11350 4199 11335 4200 11286
TIME...MOT...LOC 2343Z 220DEG 35KT 4186 11327
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:57 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 18, 3:57 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 357 PM MDT THU SEP 18 2014 .SYNOPSIS...AN UPPER TROUGH WILL SLOWLY ADVANCE INTO THE WESTERN GREAT BASIN TODAY THROUGH TONIGHT THEN FORM A CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST BY LATE FRIDAY. MOISTURE WILL INCREASE ACROSS UTAH TODAY AHEAD OF THIS TROUGH AND REMAIN INTO FRIDAY. && .DISCUSSION...A PACIFIC TROUGH HAS MOVED INTO THE GREAT BASIN THIS AFTERNOON...AND HAS BEGUN IMPACTING NORTHERN UTAH. THUNDERSTORMS IN THE FAR NORTHWEST CORNER OF UTAH HAVE BEEN INCREASING IN INTENSITY THROUGH THE AFTERNOON...WITH AT LEAST ONE STORM APPEARING SEVERE WITH STRONG ROTATION. A FEW ISOLATED STORMS HAVE POPPED UP IN THE WARM SECTOR AHEAD OF THE TROUGH...BUT FOR THE MOST PART CONVECTION ACROSS THE STATE HAS BEEN SURPRISINGLY SUPPRESSED...DESPITE GOOD MOISTURE IN PLACE. HAVE MAINTAINED SLIGHT CHANCE POPS IN THE SOUTHERN AND EASTERN VALLEYS THROUGH THE 00Z TO 12Z TIMEFRAME...BUT THE CHANCE FOR ANY SIGNIFICANT CONVECTION IN THE SOUTHERN HALF OF THE CWA IS LOOKING SLIMMER BY THE MINUTE. ALSO DECREASING IN CONFIDENCE IS THE RAIN THAT IS EXPECTED TO MOVE ACROSS THE WASATCH FRONT AND INTO SOUTHWEST WYOMING THIS EVENING AND OVERNIGHT. STILL THINK RAINFALL IS LIKELY...BUT QPF OVER THE LAST 36 HOURS HAS DECREASED AND BECOME MORE MOTH-EATEN IN VARIOUS MODELS...SO IT IS NOT THE SLAM DUNK THAT IT LOOKED LIKE A COUPLE DAYS AGO. PART OF THE REASON FOR THIS IS THAT THE LOW IS CUTTING OFF MORE QUICKLY...PUSHING SOME OF THE DYNAMICS FURTHER SOUTH AND WEST...AS WELL AS THE FACT THAT THE NORTHERN BRANCH OF THE TROUGH IS PRIMARILY REMAINING NORTH OF THE AREA. SHOWERS ARE GENERALLY EXPECTED TO DECREASE IN COVERAGE THROUGH THE DAY FRIDAY...AS DRIER AIR FILTERS INTO THE CWA. THIS DRYING WILL BE SHORT-LIVED...AS THE CLOSED LOW OVER SOUTHERN CALIFORNIA PUSHES MOISTURE BACK INTO UTAH FROM THE SOUTH LATE SATURDAY. PRECIPITATION ASSOCIATED WITH THE EASTERN EDGE OF THIS LOW IS PROGGED TO MOVE INTO CENTRAL AND NORTHERN UTAH SATURDAY NIGHT AND SUNDAY...WITH SHOWERS POTENTIALLY LINGERING INTO MONDAY AS THE LOW IS OVERHEAD...BEFORE THE LOW EVENTUALLY EXITS INTO WYOMING. HAVE CONTINUED TO INCREASE POPS FOR THIS SYSTEM...ESPECIALLY SATURDAY NIGHT AND SUNDAY. BEHIND THE LOW...HIGH PRESSURE WILL BUILD OVER THE GREAT BASIN TUESDAY AND WEDNESDAY...BRINGING A WARMING AND DRYING TREND TO THE AREA. BOTH THE ECMWF AND GFS BRING A LARGE TROUGH INTO THE WEST COAST WEDNESDAY AND THURSDAY...BUT RECENT MODEL RUNS HAVE SLOWED THE EASTWARD PROGRESSION OF THIS SYSTEM...LEAVING THE INTERMOUNTAIN WEST IN THE WARM SECTOR THROUGH AT LEAST THURSDAY AND POSSIBLY INTO FRIDAY. HAVE WARMED TEMPERATURES FOR WEDNESDAY AND THURSDAY TO ACCOUNT FOR THIS SLOWER SOLUTION...WITH A WARM AIRMASS AND INCREASINGLY STRONG SOUTHERLY FLOW HEADING INTO THE END OF THE WORK WEEK. && .AVIATION...GUSTY SOUTH WINDS THIS AFTERNOON ARE EXPECTED TO PERSIST INTO THE EVENING HOURS. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT A SWITCH TO NORTHWEST WINDS ASSOCIATED WITH THE LAKE BREEZE WILL OCCUR BETWEEN 2300 UTC AND 0100 UTC. THERE IS 40 PERCENT CHANCE THAT A THUNDERSTORM WILL IMPACT THE TERMINAL BETWEEN 2300 UTC AND 0400 UTC. HOWEVER...THERE IS A GREATER LIKELIHOOD THAT GUSTY ERRATIC WINDS FROM NEARBY CONVECTION WILL IMPACT THE TERMINAL. && .FIRE WEATHER...MOISTURE IN PLACE ACROSS NORTHERN AND CENTRAL UTAH WILL MAINTAIN A THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS THROUGH FRIDAY MORNING. HIGH PRESSURE WILL BRING A BRIEF DRYING TREND LATER FRIDAY INTO SATURDAY. A LOW PRESSURE SYSTEM WILL CROSS THE REGION DURING THE LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...SEAMAN AVIATION...GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 18, 5:54 AM MDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 554 AM MDT THU SEP 18 2014 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 554 AM MDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON MOST NUMEROUS OVER THE NORTHWEST. SHOWERS WILL INCREASE ACROSS MUCH OF THE WESTERN OUTLOOK AREA TONIGHT. SOME OF THE STRONGER STORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE LOCALLY HEAVY RAINFALL. HAIL AND STRONG GUSTY WINDS ARE ALSO POSSIBLE OVER NORTHWESTERN UTAH THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY MORNING...WITH DRIER CONDITIONS SPREADING IN FROM THE WEST FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SHOWERS WILL RETURN TO SOUTHERN UTAH LATE SATURDAY...WITH SHOWERS AND THUNDERSTORMS SPREADING ACROSS MOST OF THE OUTLOOK AREA AGAIN SATURDAY NIGHT THROUGH MONDAY. LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 18, 2:41 PM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT THU SEP 18 2014
UTZ005-182115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
241 PM MDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 315 PM MDT...
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES
SOUTHWEST OF ALMO TO 19 MILES SOUTHWEST OF PARK VALLEY...AND MOVING
NORTH AT 40 MPH.
HALF INCH HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
STANDROD...ETNA...GROUSE CREEK...YOST...ROSETTE AND LYNN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4199 11334 4157 11350 4146 11358 4170 11404
4199 11404
TIME...MOT...LOC 2040Z 190DEG 35KT 4184 11398 4161 11360Special weather statement, Sep 18, 4:45 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT THU SEP 18 2014
UTZ005-182330-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
445 PM MDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 530 PM MDT...
AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF PARK VALLEY...OR 40 MILES
NORTHEAST OF MONTELLO...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE.
THIS STORM WILL CROSS HIGHWAY 30 SOUTHWEST OF PARK VALLEY.
LOCATIONS IMPACTED INCLUDE...
PARK VALLEY...ROSETTE AND LOCOMOTIVE SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4198 11310 4168 11286 4166 11287 4151 11359
4151 11364 4166 11378 4199 11323 4200 11312
TIME...MOT...LOC 2243Z 233DEG 32KT 4164 11358The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:41 PM MDT | Special Weather Statement | SLC | Box Elder | 34 min |
| Sep 18, 3:05 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 25 min |
| Sep 18, 3:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 19 min |
| Sep 18, 4:45 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.